Illinois, 2005

Damaging Winds and Lightning Strike in Illinois, July 4, 2005

July 4, 2005 · NWS LOT · 7 events in 3 counties and zones

6 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 4, 10:12 AM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 4, 10:12 AM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1112 AM CDT MON JUL 4 2005

.DISCUSSION FOR UPDATE...

SHORT WAVE TROUGH OVER NRN MO TO LIFT NORTHEAST ACROSS IL THIS AFTN.
LARGE AREA OF RW/TRW THROUGH WAA IN FRONTAL ZONE FROM IA/MO NE INTO
WI...AND APPEARS THIS WILL INCREASE ACROSS FCST AREA INTO AFTN HRS.
THUS HAVE BUMPED UP TO LIKELY WITH ZFP UPDATE NORTHERN CWA.

SRN/SERN CWA WILL SEE SLIGHTLY MORE SCT TRW...THOUGH THIS LIKELY
WHERE BEST SVR THREAT WILL BE. WITH APPROACHING S/WV ASSOCIATED SPD
MAX...0-6 KM BULK SHEAR FCST TO INCRS TO 40 KTS THIS AFTN...WITH LOW
LEVEL INSTABILITY MAXIMIZING ALONG AND SOUTH OF DENSER CI SHIELD.
TEMPS ALREADY INTO UPPER 80S ACROSS SE CWA. XPCT POTENTIAL SVR
THREAT TO INCLUDE SOUTH CHI SUBURBS...GNRLY ALONG/S OF A STREATOR TO
GYY LINE.

RATZER

PREVIOUS DISCUSSION....

SOME SHOWERS FINALLY MAKING AN APPEARANCE ALBEIT WEAK. CONVECTION A
LTL MORE AGGRESSIVE IN NWRN IL. BUT IR SHOWING A BIT OF WARMING...
SO THIS MAY NOT LAST THRU THE NIGHT. META SHOWS THIS TREND AS WELL
OVERNIGHT WITH SOUNDINGS PICKING UP BETTER CAPES WITH AFTN HEATING
COINCIDING WITH A CONVECTIVE TEMP IN THE LOW 80S WHICH IS AROUND THE
MAX TEMPS EXPECTED TODAY. THIS CONSIDERS MASSIVE CLOUD COVER AVBL
TODAY. IF MORE SUNSHINE...CUD SEE MID 80S NORTH.

FROPA SHUD MOVE THRU CWA BY LT AFTN WITH A WEAK SECONDARY SHOWING UP
THIS EVENING IN NRN IL...FINALLY PASSING THRU CWA COMPLETELY BY TUES
MRNG. THUS WILL MAINTAIN A THREAT OF TRW TIL 12Z TUESDAY. WILL SLOW
DOWN DRYING ON GRIDS SO THAT PCPN THREAT REMAINS OVER MOST OF CWA
THRU MON EVENING.

APPEARS TO BE ANOTHER SECONDARY WAVE IN ERN WI TUES NGT DROPPING
DOWN NW FLOW OF UPR TROF ANCHORED OVER ERN CANADA. META INDICATING A
LITTLE BIT OF ENERGY WITH IT EARLY EVENING IN ERN WI...DAMPING OUT
AS IT REACHES CHI AREA. WILL CONT THAT PERIOD AS DRY FOR NOW BUT
KEEP THIS IN MIND FOR NEXT COUPLE RUNS.

WHILE SW FLOW TODAY SHUD ALLOW TEMPS INTO THE 80S...SWITCH TO N FLOW
OFF LAKE MICH TUES WILL KEEPS TEMPS COOL ESP FOR NWRN INDY AND CHI
AREA. HIGH PRESS BLDG INTO REGION SHUD KEEP US DRY REST OF WEEK. AS
UPR RIDGE BLDS BACK IN FRIDAY...CAN SEE 8H TEMPS NEARING 20C DEGS
FOR THE WEEKEND WITH MX TEMPS HAVING POTENTIAL OF 90+ DEGS AGAIN.

&&

.AVIATION DISCUSSION CONCERNING 12Z TAFS:

CONVECTION PICTURE COMING TOGETHER WITH ONGOING SCT TSRA OVER NORTH
CENTRAL PORTIONS OF IL AT 11Z.  THE LOW-LVL MOISTURE HAS BEEN SLOW
TO RETURN WITH SFC DEWPOINTS STILL ONLY IN THE UPPER 50S OVER THE
CHICAGO METRO TAF AREA.  THE TSRA HAVE TENDED TO DISSIPATE AS
THEYVE MOVED INTO THE DRIER AIR...BUT FURTHER WEST OVER THE RFD
AREA...WITH DEWPOINTS IN THE UPPER 60S...TSRA HAVE BEEN MORE
PERSISTENT.  THE LOW-LVL MOISTURE WL GRADUALLY OVERSPREAD THE WHOLE
AREA AS THE UPPER TROF SWINGS EWD.  GUIDANCE SHOWING THAT THE REGION
WILL REMAIN QUITE UNSTABLE THROUGH THE DAY...WITH CAPE OVER 2000
J/KG...AND STG WARM ADVECTION...SO MORE TSRA IS A GOOD BET.  THE
AMOUNT OF CLOUD COVER MAY BE A LIMITING FACTOR AND THE REAL QUESTION
WILL BE THE EXTENT OF TS COVERAGE.  GIVEN THE BKN TO OVC
SKIES...WILL KEEP THE TS IN TEMPO GRPS FOR NOW AND WAIT AND SEE HOW
THINGS DEVELOP THROUGH THE DAY.  FROPA BY EARLY TOMORROW MORNING WL
LEAD TO CLEARING SKIES AND ENDING THE PCPN CHANCES AS HIGH PRESSURE
AND DRIER AIR BUILDS OVER THE REGION.

KREIN

&&

.WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LK MI...NONE.
Hazardous weather outlook, Jul 4, 5:00 AM CST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
600 AM CDT MON JUL 4 2005

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-051100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
600 AM CDT MON JUL 4 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE. THE
MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-051100-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
600 AM CDT MON JUL 4 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE. THE
MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

The radar

The Chicago radar (KLOT), 66 km away, was scanning. The volume nearest the first event began at 17:23 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, De Kalb

When
July 4, 11:23 AM CST
Where
De Kalb County, De Kalb
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.933, -88.750

A gust to 70 mph was reported in Dekalb.

Lightning, De Kalb

When
July 4, 11:25 AM CST
Where
De Kalb County, Sycamore
Reported by
EMERGENCY MANAGER
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

A tree was destroyed by a bolt of lightning.

Thunderstorm Wind, De Kalb

When
July 4, 11:35 AM CST
Where
De Kalb County, Sycamore
Measured
61 kt (70 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.983, -88.683

A gust to 70 mph was reported in Sycamore.

Thunderstorm Wind, De Kalb

When
July 4, 11:40 AM CST
Where
De Kalb County, Genoa
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.100, -88.683

Several trees were blown down.

Thunderstorm Wind, Cook

When
July 4, 12:20 PM CST
Where
Cook County, Mt Prospect
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.067, -87.933

Trees and power lines were blown down.

Thunderstorm Wind, Lake

When
July 4, 12:20 PM CST
Where
Lake County, Libertyville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.283, -87.950

Trees and power lines were blown down.

Thunderstorm Wind, Cook

When
July 4, 12:25 PM CST
Where
Cook County, Wheeling
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.133, -87.900

Six inch diameter tree limbs were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464191, 5464194, 5464192, 5464193, 5464196, 5464197, 5464195.